Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 259, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2001, 8:28 PM CDT for Brookings County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 29, 2001, 8:28 PM CDT (01:28 UTC)
- Expired
- Jun 29, 2001, 9:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Brookings County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2803 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
291 WUUS53 KFSD 300129 SVRFSD SDC011-300200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 PM CDT FRI JUN 29 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 900 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF VOLGA...OR ABOUT 16 MILES NORTHWEST OF BROOKINGS...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VOLGA AND SINAI AROUND 850 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4452 9702 4451 9713 4425 9708 4423 9673
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:30 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 29, 3:30 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT FRI JUN 29 2001 TRW COMPLEX THAT MOVED S ALONG I29 EARLIER HAS FALLEN APART AS IT MOVED INTO CAPPED AIR. AIRMASS BEHIND THIS SYS STABILIZED ERN CWA ATTM. SFC TROF MOVG INTO WRN CWA WL CONT TO SAG SEWD ACRS CWA TONITE REACHING NW IA ON SAT. CUD SEE A FEW TRW POP UP NR THIS FNT TONITE BUT MAIN S/W SHEARING OFF ACRS ND AND NRN MN AND DYNAMICS NOT ALL THAT GREAT. STILL...ENUF INSTABIL TO PSBLY KICK OFF A FEW TRW THIS EVE ALONG TAIL OF S/W. MAIN FOCUS WL SHIFT TO WRN HIGH PLAINS TONITE AS MORE IMPRESSIVE S/W MOVES INTO WRN DAKOTAS BY MORN. THIS ACTIVITY SHUD MOVE ACRS CWA ON SAT. PBLY WL NOT FALL APART TOO MUCH AS CAP IS WEAK. CUD SEE ISOLD SVR STORMS IN THE AFTN BUT SHEAR IS VERY WEAK...SO STORMS WL BE MORE PULSE LIKE. THIS S/W SHUD EXIT CWA SAT EVE WITH COOLER SFC HIGH MOVG INTO AREA ON SUN. MODELS DO INDICATE THAT MOST OF CWA WL BE DRY ON SUN...EXCEPT FAR SRN CWA AS STALLED FNT WL BE ACRS NEB AND IA. S/W WL MOVE ACRS SRN CWA AND WL INTERACT WITH FNT TO PRODUCE SCT TRW. FEEL AVN IS TOO STG IN PUSHING SFC FNT S AND ETA LOOKS MORE REASONABLE FOR THIS TIME OF YEAR. THEREFORE WL HAVE CHC OF TRW ACRS THE S. EFP STILL LOOKS UNSETTLED FOR MON WITH NEXT FNT EXPECTED TO MOVE ACRS CWA. COOLER AND DRIER TUE THRU FRI...BUT NOT AS COLD AS MRF WUD SUGGEST. HARD TO BELIEVE H8V5 TEMPS 0 TO -2 OVR NRN GRT LAKES REGION TEMPS BY LATE NEXT WEEK ESPEC IN JULY. SO WL NOT GO AS COLD...WITH MAINLY 70S TO NR 80 DEG FOR HIGHS. .FSD...NONE.
In the hours before
Local storm report, Jun 29, 7:34 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT FRI JUN 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....c
0702 PM 8 N WESSINGTON SPGS SD .88 INCH HAIL
06/29/01 JERAULD REPORTED BY PUBLIC.Special weather statement, Jun 29, 8:04 PM CDT, 24 minutes before
SDZ050-057-063-300130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 804 PM CDT FRI JUN 29 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTH CENTRAL SOUTH DAKOTA... 8 THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL SOUTH DAKOTA. THEREFORE SEVERE THUNDERSTORM WATCH NUMBER 479...WHICH INCLUDED BRULE...GREGORY AND CHARLES MIX COUNTIES...HAS BEEN CANCELLED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:00 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 45 min |
| Jun 29, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.